MAUDE Adverse Event Report: SAGE PRODUCTS LLC TOC SOS W/PROX-MM-6PK 50; SUCTION SWAB

SAGE PRODUCTS LLC TOC SOS W/PROX-MM-6PK 50; SUCTION SWAB
Model Number 6550
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The partial device and photographs were returned for evaluation.The manufacturer received a detached green foam head, however the remainder of the swab straw and suction port were not returned for investigation.Evaluation of the photograph and returned device revealed the green foam head appeared to have undergone damage.The partial green foam head had one corner missing which would indicate the green foam head underwent a tearing or ripping to separate.A portion of the suction oral swab straw can be seen inside of the disengaged green foam head.This would indicate the green foam did not disengage due to an inadequate amount of adhesive, but instead the straw had to have been exposed to a stress that caused the swab straw to crack.This damage is consistent with stress seen from biting the suction oral swab.Production history records for the reported lot number were reviewed and all in-process quality checks indicated passing results.Per packaging instructions, it states, "use a bite block when performing oral care on patients with altered levels of consciousness, or those who cannot comprehend commands." the root cause of the reported foam head disengagement is most likely user error due to the patient biting down on the swab foam head and not following directions to use a bite block.
 
Event or Problem Description
Report received of foam disengagement due to user error.On (b)(6) 2018, oral care was performed on a male sedated and ventilated patient.The reporter stated during oral care the patient involuntarily bit down on the suction oral swab stick and the green foam disengaged from the stick.The reporter stated the foam was successfully removed from the patient's oral cavity and no injury occurred to the patient or nurse.The reporter stated the incident occurred during initial use of the product and a bite block was not used.Although requested, no additional information provided.

Brand Name
TOC SOS W/PROX-MM-6PK 50
Common Device Name
SUCTION SWAB
Manufacturer (Section D)
SAGE PRODUCTS LLC
3909 three oaks road
cary IL 60013
MDR Report Key7571737
Report Number0001419181-2018-00021
Device Sequence Number1979825
Product Code JOL
UDI-Device Identifier50618029800652
UDI-Public50618029800652
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 06/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/21/2020
Device Model Number6550
Device Catalogue Number6550
Device Lot Number64814
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2018
Initial Report FDA Received Date06/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1